Asymptotic stability of harmonic maps under the schrödinger flow

Stephen Gustafson, Kyungkeun Kang, Tai Peng Tsai

Research output: Contribution to journalArticlepeer-review

32 Citations (Scopus)


For Schrödinger maps from ℝ2 × ℝ+ to the 2-sphere &Sdbl;2, it is not known if finite energy solutions can form singularities (blow up) in finite time. We consider equivariant solutions with energy near the energy of the two-parameter family of equivariant harmonic maps. We prove that if the topological degree of the map is at least four, blowup does not occur, and global solutions converge (in a dispersive sense, i.e., scatter) to a fixed harmonic map as time tends to infinity. The proof uses, among other things, a time-dependent splitting of the solution, the generalized Hasimoto transform, and Strichartz (dispersive) estimates for a certain two space-dimensional linear Schrödinger equation whose potential has critical power spatial singularity and decay. Along the way, we establish an energy-space local well-posedness result for which the existence time is determined by the length scale of a nearby harmonic map.

Original languageEnglish
Pages (from-to)537-583
Number of pages47
JournalDuke Mathematical Journal
Issue number3
Publication statusPublished - 2008 Dec 1

All Science Journal Classification (ASJC) codes

  • Mathematics(all)


Dive into the research topics of 'Asymptotic stability of harmonic maps under the schrödinger flow'. Together they form a unique fingerprint.

Cite this